Funnel Cloud, Sac
- When
- August 10, 2:57 PM CST
- Where
- Sac County, 2.04 mi E of Sac City
- Reported by
- Law Enforcement
- Coordinates
- 42.420, -94.960
Once again the atmosphere over Iowa became very unstable during the peak heating of the day. CAPE rose to 3500-4500 J/kg by the mid to late afternoon with lifted indices of -8 to -10 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Once again the atmosphere over Iowa became very unstable during the peak heating of the day. CAPE rose to 3500-4500 J/kg by the mid to late afternoon with lifted indices of -8 to -10 C. The moisture pooled over the state with precipitable water values approaching 2 inches by evening. High temperatures reached the upper 80s to low 90s, with dewpoints topping out in the upper 70s to low 80s. The atmosphere was fairly weakly sheared with 30 kts of available shear. Downdraft CAPE was between 1000 and 1800 J/kg. Available CAPE in the -10 to -30 C layer of the atmosphere was 800-1100 J/kg, but hail was limited by the high freezing level, 16,000 to 16,500 feet. Quarter size hail fell in Calhoun County as an intense storm passed though. The same storm cluster produced a funnel cloud in Sac County earlier. Scattered winds occurred with the storms. A 61 MPH wind gust was recorded in Eagle Grove for example and windows were blown out in Humboldt County south of Thor. One of the thunderstorms produced a tornado in Emmet County. The tornado touched down briefly over Lake Iowa. Thunderstorms became more organized during the evening and produced very heavy rainfall. In addition to the rainfall, scattered reports of high winds and some hail up to an inch and one quarter in size were received. Most of the wind reports were around 60 MPH. By far the most significant weather was the heavy rainfall. Three to 5 inches of rain fell on saturated ground, resulting in a very widespread flash flood event. Nearly half of the CWA was involved from parts of north central Iowa south to the Missouri border. Numerous roads were covered with flowing water of 1 to 2 feet in depth. Lightning struck a car at mile post 105 on Interstate 35 in Story County. No injuries were reported. Lightning also struck a house in Ankeny, causing a fire. The flash flooding claimed one life in central Iowa. Three vehicles were swept into the waters of Mud Creek near Altoona in Polk County. There were 11 people involved. A rescue call was made to save the occupants of the cars. One 16 year old female perished in the flood waters, the other 10 were rescued, though 4 were injured and received treatment at a local hospital. The flash flooding transitioned into widespread flooding as the night progressed into the day of the 11th. Flash flooding resulted in evacuations of apartments and trailer courts on the east side of Des Moines. Interstate 35 was covered by water due to flash flooding at mile post 97. Several cars spun out in the flood waters. Very intense rainfall in the Ames area resulted in a record crest on Squaw Creek. The creek crested 1.5 to 2.5 feet above the record high stage. Major flooding took place and the water treatment plant was inundated. Major damage was done to several buildings on the Iowa State Campus. Damage to Iowa State alone was between $40,000,000 and $50,000,000. Flooding from the Skunk River closed U.S. Highway 30. Thirty people were rescued at a Wal-Mart store in Ames as well. Following the severe flooding, several Iowa counties were added to the Presidential Disaster Declaration number 1930. The original 32 were: Adams, Appanoose, Audubon, Buena Vista, Butler, Cherokee, Clay, Davis, Decatur, Franklin, Howard, Humboldt, Iowa, Lee, Lyon, Madison, Marion, Mills, Monroe, Montgomery, O Brien, Osceola, Palo Alto, Ringgold, Shelby, Union, Van Buren, Wapello, Warren, Wayne, Webster and Wright. Eighteen were added to the original, incuding: Black Hawk, Boone, Buchanan, Clayton, Delaware, Dickinson, Dubuque, Emmet, Fayette, Guthrie, Jackson, Jasper, Jones, Lucas, Mahaska, Polk, Sioux and Story. In addition, Governor Chet Culver had issued disaster proclamations for 50 Iowa counties due to inclement weather since June 1, 2010: Appanoose, Black Hawk, Boone, Buchanan, Buena Vista, Butler, Cherokee, Clay, Clayton, Davis, Decatur, Delaware, Dickinson, Dubuque, Emmet, Fayette, Franklin, Hamilton, Hancock, Howard, Humboldt, Jackson, Jasper, Jefferson, Johnson, Jones, Kossuth, Lee, Lucas, Lyon, Mahaska, Marion, Monona, Monroe, O'Brien, Osceola, Palo Alto, Polk, Ringgold, Shelby, Sioux, Story, Taylor, Union, Van Buren, Wapello, Warren, Washington, Webster and Wright.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 10, 2:48 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT TUE AUG 10 2010 .SHORT TERM /TONIGHT/... CONVECTION CURRENTLY ONGOING ACROSS WESTERN IOWA IS EXPECTED TO MAINTAIN ITSELF THROUGH THIS EVENING AND THEN BECOME MORE WIDESPREAD OVERNIGHT AS LOW LEVEL JET INCREASES. EARLIER TODAY AN OUTFLOW BOUNDARY ORIENTED EAST/WEST STALLED OVER CENTRAL IOWA AND IS STILL EVIDENT BY THE SUBTLE WIND SHIFT FROM SOUTHERLIES SOUTH OF THE BOUNDARY TO MORE EASTERLY NORTH OF THE BOUNDARY. GIVEN THE RECENT HEAVY RAINS AND PRECIPITABLE WATER AMOUNTS IN EXCESS OF 2 INCHES...HAVE ISSUED FLASH FLOOD WATCH CENTERED AROUND CENTRAL CWA. LOCALIZED RAINFALL RATES OF 1 TO 2 INCHES ARE LIKELY...WHICH WOULD CAUSE ADDITIONAL HYDRO PROBLEMS TO THESE AREAS. ISOLATED SEVERE THREAT CAN NOT BE RULED OUT GIVEN THE LARGE CAPE VALUES. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... VERY COMPLEX AND BUSY FORECAST OVER THE NEXT SEVERAL DAYS WITH A PLETHORA OF HAZARDS TO CONSIDER. HOT AND HUMID WEATHER WILL PERSIST WITH MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE...ESPECIALLY TONIGHT AND THURSDAY NIGHT THROUGH FRIDAY...KEEPING HEAVY RAIN/FLOODING POTENTIAL HIGH THROUGH THE END OF THE WORK WEEK. DID NOT MAKE MANY CHANCES TO THIS FORECAST PERIOD BUT DID INCREASE DEWPOINTS A BIT FURTHER AT TIMES OVER THE NEXT FEW DAYS. HAVE LEFT THE EXCESSIVE HEAT WARNING FOR THE NEXT COUPLE OF DAYS UNTOUCHED AND EXPANDED THE CORRESPONDING HEAT ADVISORY A BIT FURTHER NORTH INTO WEBSTER...STORY...MARSHALL...AND TAMA COUNTIES. ALSO INCREASED POPS FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT WHEN IT APPEARS ANOTHER SHORTWAVE WILL MOVE THROUGH FOLLOWED BY THE LONGER WAVE TROUGH AS THE PARENT MID/UPPER LOW MOVES BY WELL TO OUR NORTH. THEREAFTER...SOME RELIEF APPEARS IN STORE FROM THE WEEKEND INTO EARLY NEXT WEEK AS WE ENTER A QUIETER WEST NORTHWEST/CYCLONIC STEERING FLOW ALOFT AND ADVECT SOME COOLER AND DRIER LOW-LEVEL AIR INTO THE AREA. KEPT FORECAST DRY FROM LATE SATURDAY ONWARD...ALTHOUGH VARIOUS LONG RANGE MODELS TRY TO SPIT OUT LIGHT QPFS AT TIMES. && .AVIATION...10/18Z LINE OF THUNDERSTORMS IN WESTERN IOWA IS SLOWLY WEAKENING...BUT HAVE MENTION OF CB BY 22Z AT FOD TO ACCOUNT FOR THIS. THUNDERSTORM REDEVELOPMENT IS EXPECTED LATER THIS AFTERNOON ACROSS WESTERN IOWA AND WILL AFFECT ALL TAF SITES THROUGH THE OVER NIGHT HOURS AS THEY MOVE EAST/SOUTHEAST. LOW CLOUDS/FOG WILL FOLLOW WITH MVFR CONDITIONS BY EARLY TOMORROW MORNING. WOULD NOT BE SURPRISED IF A FEW LOCATIONS EXPERIENCE IFR CONDITIONS AS INDICATED BY SCT005 GROUP...BUT CONFIDENCE IN TIMING AND LOCATION IS LOW. GRADUALLY EXPECT CONDITIONS TO IMPROVE AFTER 11/13Z. THUNDERSTORMS AND MAINLY MVFR CONDITIONS WILL CONTINUE TO AFFECT KFOD/KMCW/KALO THROUGH 14Z. THIS WILL BE FOLLOWED BY HOT AND HUMID VFR CONDITIONS THROUGHOUT MUCH OF THE DAY. ADDITIONAL THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING AND CONTINUE OVERNIGHT...BUT CONFIDENCE IN ANY PARTICULAR TIME OR LOCATION HAS PRECLUDED ANY MENTION BEYOND CB WORDING FOR THE TIME BEING. && .DMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR APPANOOSE-BOONE-CALHOUN-CLARKE-DALLAS-DAVIS-DECATUR-GREENE-JASPER- LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-SAC-STORY -TAMA-WAPELLO-WARREN-WAYNE-WEBSTER. FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING FOR BLACK HAWK-BOONE-BREMER-BUTLER-DALLAS-FRANKLIN- GREENE-GRUNDY-HAMILTON-HARDIN-JASPER-MADISON-MAHASKA-MARION- MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN-WEBSTER. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR ADAIR-ADAMS- AUDUBON-CARROLL-CASS-CRAWFORD-GUTHRIE-RINGGOLD-TAYLOR-UNION. && SHORT TERM...BEITLICH LONG TERM...LEE AVIATION...BEITLICH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 614 AM CDT TUE AUG 10 2010 IAZ044-045-057-058-070-071-081-082-092-093-111100- CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR- RINGGOLD- 614 AM CDT TUE AUG 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND TONIGHT WITH HEAT INDICES APPROACHING 110 DURING PEAK HEATING OF THE AFTERNOON...AND DROPPING NO LOWER THAN 75 TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE WILL BE CHANCES FOR THUNDERSTORMS AGAIN TONIGHT. SOME MAY PRODUCE HEAVY RAINS AND POTENTIALLY FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDEX TEMPERATURES OF 110 DEGREES OR GREATER ARE EXPECTED WEDNESDAY AND THURSDAY. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THURSDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE WITH ADDITIONAL POTENTIAL FOR HEAVY RAINS AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY OR FRIDAY. IAZ033-034-046-047-059>062-072>075-083>086-094>097-111100- SAC-CALHOUN-GREENE-BOONE-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE- DAVIS- 614 AM CDT TUE AUG 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES REMAIN IN THE FORECAST LATER TODAY AND AGAIN TONIGHT. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINS AND FLASH FLOODING. A SEVERE STORM IS ALSO POSSIBLE. A HEAT ADVISORY IS ALSO IN EFFECT FOR THE AREA. HEAT INDICES MAY REACH OR EXCEED 105 DEGREES DURING THE PEAK HEATING OF THE AFTERNOON...AND STAY AT 75 DEGREES OR MORE TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDEX TEMPERATURES OF 105 DEGREES OR GREATER ARE EXPECTED WEDNESDAY AND THURSDAY. A HEAT ADVISORY REMAINS IN EFFECT THROUGH THURSDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE WITH ADDITIONAL POTENTIAL FOR HEAVY RAINS AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY OR FRIDAY. IAZ004>007-015>017-023>028-035>039-048>050-111100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- 614 AM CDT TUE AUG 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES REMAIN IN THE FORECAST LATER TODAY AND AGAIN TONIGHT. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINS AND FLASH FLOODING. A SEVERE STORM IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDEX TEMPERATURES MAY APPROACH 105 DEGREES WEDNESDAY AND THURSDAY. THUNDERSTORM CHANCES ALSO RETURN TO THE FORECAST THURSDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE WITH ADDITIONAL POTENTIAL FOR HEAVY RAINS AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY OR FRIDAY. SMALL
The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
31 flash flood, 16 heavy rain, 8 thunderstorm wind, 3 flood, 2 hail, 2 lightning, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Rainfall of 3.9 inches since 1600 CST.
Windows blown out by estimated winds of 60 MPH.
A tornado formed and touched down briefly over Iowa Lake.
Measured by a schoolnet site.
Calhoun County Law Enforcement reports streets in Pomeroy inundated as well as many county roads. Highway 4 in Pomeroy had standing water 2 feet deep in underpasses.
Two and one half inches of rain since 1700 CST.
Quarter size hail was reported at the police station.
Public reports of standing water 2 feet deep surrounding homes in Callender, with additional water flowing from fields and yards.
Rainfall since Tuesday night was 5.2 inches.
Highway 169 was closed and impassable at the intersection of U.S. 20 Business in southern Fort Dodge.
Road closure at Highway 169, 4 miles north of Highway 20. Estimated 2 to 3 feet of standing water on underpasses with several cars stalled.
Trained spotter reported half dollar to possibly golf gall size hail.
Old Highway 20 underpass closed and impassable due to high water.
Washout in Dolliver State Park.
Measured rainfall was 4.94 inches at an automated gage near Big Creek in the last 6 hours.
Hamilton County Law Enforcement reports Highway 17 closed in Stanhope with water 3 feet deep over roads and storm sewers backing up into homes.
Six inches of storm total rainfall since 1900 CST Tuesday night. Reported 3 miles south of Highway E18 on Highway 17.
Water rushing over gravel road. Small creek by house was over its banks and observer said he hadn't seen runoff like this before.
Water flowing over gravel roads with 3.9 inches of rainfall measured at 1930 CST. Additional rain from 2000 to 2020 CST.
Water up to the top of tires on vehicles located at the intersection of 3rd Ave and 4th Street in northwest Waverly.
Highway 7 closed at underpass in Pomeroy due to flooding.
Tree fell through a roof of a house along Fulton Street.
County Road N28 under water at the intersection with 240th St.
County Road P19 is under water 2 miles north of Highway 20.
Rainfall since 2100 CST was 3.86 inches.
Large tree down on County Highway T47.
Water over County Highway P46 just south of the Webster County line.
Roads closed include 130th Street from Highway 17 to the county line. Water rushing over the road 4 to 5 inches deep and 50 feet wide.
Rainfall since 2100 CST was 3.83 inches.
Broad Street was closed at Forest Ave in Story City due to water running over the road.
Rainfall of 3.5 inches and still raining with ditches full. Shallow water pooling around machine shed.
Story City police reported widespread flooding throughout Story City. Had multiple reports of basement flooding with water backing up into them.
Highway 175 at the intersection of Fenton Ave is closed due to high water.
Intersection of Highway 69 and County Highway D65/380th Street near Jewell has deep water over the road.
Highway 175 west of Stratford has 2 to 3 feet of water running over the road.
Water running over Highway 65 just south of Zearing.
A trained spotter estimated wind gusts of 60 MPH.
North Ankeny Boulevard and NE 9th Street was closed due to 16 to 18 inches of water in the intersection.
Measured rainfall total of 3.75 inches.
Spotter estimated wind gust of 60 MPH.
Four inch tree branches blown down by thunderstorm winds.
Deep impassable water at the intersection of west 1st Street and SW State Street in Ankeny.
Lightning struck a car on Interstate 35 at mile post 105. No injuries reported.
Up to 18 inches of running water across the intersectio nof SE 4th and Trilein in Ankeny.
At least 6 inches of water running across Interstate 35 at mile post 97. Multiple cars spun out.
The emergency manager estimated winds of 60 MPH.
Running water 2 feet deep on Delaware Ave in the 400 block.
Water from an unknown creek overflowed onto 120th Street between H Ave and I Ave in northern Grundy County.
Water of unknown depth running over 120th Street between I Ave and L Ave.
Quick flowing water 4 to 5 inches in depth covering the intersection of Crestmoor Place and Northeast 6th Street.
Six inches of water reported running through the streets of Harvey.
Water reported over 2 lanes of Highway T25 one quarter mile south of Highway 92.
Rainfall of 4.20 inches was measured by an automated rain gage.
Water covering the road due to the Whippoorwill Creek at 170th Street.
Water rescue in progress regarding three vehicles with a total of 11 people near NE 8th Ave and NE 54th Ave. There was one fatality, 10 rescues and several injuries.
House fire in north Ankeny caused by lightning.
Flooding along Mud Creek.
Overnight rainfall was 4.70 inches.
Evacuations taking place from 3325 Hubble Ave at an apartment complex to 3560 Douglas Ave near a trailer Park in east Des Moines.
A trained spotter measured 3.34 inches of rain overnight in Altoona.
Several gravel roads closed by water in the Gowrie area that did not have a history of flooding. Overnight rainfall was 1.7 inches, with 7.7 inches in past 3 days.
Highway 17 was still closed due to flooding. County Highway R27 also closed south of Highway 175. Numerous gravel roads under several feet of water.
Hilton Coliseum reported 4 to 6 feet of water inside flooding the stadium and basketball floor. Cy Stephens Auditorium also reports water in the mechanical building up to the 1st floor.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Polk | 2010-08-11 | 16 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240011, 240016, 240036, 242387, 240038, 240013, 240017, 240012, 240014, 240043, 240080, 240015, 240010, 240081, 240082, 240030, 240073, 240032, 240078, 240079, 240087, 240039, 240019, 240084, 240085, 240033, 240018, 240088, 240086, 240034, 240061, 240020, 240062, 240074, 240075, 240083, 240063, 240021, 240053, 240022, and more.